New Mexico, 2017High Wind in New Mexico, April 28, 2017
April 28, 2017 · NWS MAF · 1 event in 1 county or zone
Strong mid level winds associated with an upper trough resulted in high winds in the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong mid level winds associated with an upper trough resulted in high winds in the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 28, 3:09 AM MST, 6 hours 51 minutes earlier.
Area forecast discussion, Apr 28, 3:09 AM MST, 6 hours 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
509 AM CDT Fri Apr 28 2017
.DISCUSSION...
The latest Aviation Discussion is included below.
&&
.AVIATION...
A cold front will turn winds to the north at most area terminals
this morning, but winds will come around to the southwest this
afternoon with a few higher gusts. VFR conditions will prevail
areawide today and tonight otherwise.
&&
.PREV DISCUSSION... /issued 428 AM CDT Fri Apr 28 2017/
An active weather pattern continues to bring wind along with large
variations in temperatures. A weak cold front has entered northern
portions of the Permian Basin this morning. Temperatures have cooled
into the 50's behind the boundary, but it won't last long as the
front washes out soon after sunrise. This will be in response to a
deepening upper trough over the Four Corners region. Southwesterly
flow aloft will increase and induce an area of low pressure at the
surface over the TX Panhandle. This will increase southwesterly low
level flow across the area again today, but winds don't look quite
as strong as Thursday. We will see high winds across the Guadalupe
Mountains this afternoon, although less so compared to previous
days. Temperatures will be hot again with highs generally about 10
degrees above normal.
The upper trough deepens further into a closed low to our west by
Saturday morning. A few storms are possible during this time as a
shortwave encounters low level moisture across the eastern
Permian Basin. Meanwhile a cold front will move south across the
TX Panhandle and E NM reaching the northern Permian Basin early
Saturday morning. This front may stall during the day in response
to increasing ascent ahead of the upper storm. Even if the front
doesn't move through, temperatures will be much cooler across the
area due to extensive cloud cover. Expect strong winds as well
during the day Saturday with high winds again across the Guadalupe
Mountains. The front will then blast through Saturday night as
the upper trough lifts into OK. The ECMWF is an outlier, but it is
worth mentioning that it brings a mix of rain/snow into northern
portions of the Permian Basin Saturday night. Have not included
this solution in the forecast, but it bears watching. Nonetheless,
expect strong northerly winds and sharply colder temperatures by
Sunday morning. Lows are expected to fall into the 30's and 40's
with freezing temperatures possible across the higher elevations
of the Guadalupe and Davis Mountains and northern portions of Lea
County. Full green-up has not yet occurred across these locations
so will hold off on any freeze products and go with an SPS
highlighting the late season freeze. FYI...the record for Midland
International is 41 degrees for April 30.
Cooler temperatures won't last long as westerly mid level flow
brings above normal temperatures back to area Monday and Tuesday.
Another decent cold front will drop temperatures again by
Wednesday. Unfortunately, much of the region will remain dry over
the next week.
FIRE WEATHER...
It will be hot and windy again today, but winds won't be quite as
strong and RH/s will not be as low as Thursday. It appears the best
20 foot winds will be over SE NM this afternoon, but since minimum
RHs will struggle to drop to 15% or less, critical conditions are
not expected. The Guadalupe Mountains will be windier than SE NM,
but afternoon RH/s will drop to 15-20% there. Farther south,
minimum RHs will drop to 10-15%, but 20 foot wind speeds will not
eclipse 20 mph sustained for very long, if at all. Therefore, will
issue a Fire Danger Statement for locations along and west of a
Hobbs to Big Bend line for this afternoon and early evening.
Recovery will be poor over southwest texas tonight, but good farther
north where a cold front moving into the region will cool
temperatures more. Just how far south this front moves southward by
Saturday afternoon will determine whether near critical, or
critical, fire weather conditions may occur Saturday afternoon.
Locations from the Guadalupe Mountains to the Upper trans Pecos, or
perhaps the SE NM Plains and portions of the Permian Basin could see
the heightened fire weather conditions. It does appear colder air
will splash southward Saturday night and Sunday, and mitigate fire
weather concerns for a day or two.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 92 61 72 40 / 0 30 30 40
Carlsbad 89 55 64 36 / 0 20 20 20
Dryden 96 66 84 45 / 0 10 10 20
Fort Stockton 95 62 74 41 / 0 10 20 20
Guadalupe Pass 82 48 59 33 / 0 10 20 20
Hobbs 86 50 61 34 / 0 20 30 30
Marfa 88 60 67 35 / 0 10 20 10
Midland Intl Airport 92 60 72 40 / 0 20 30 40
Odessa 91 60 71 38 / 0 20 30 30
Wink 92 58 70 39 / 0 20 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 11 AM this morning to 8 PM MDT this
evening for Guadalupe Mountains of Eddy County.
High Wind Watch from Saturday afternoon through Saturday evening
for Guadalupe Mountains of Eddy County.
TX...High Wind Warning from 11 AM this morning to 8 PM MDT this
evening for Guadalupe Mountains.
High Wind Watch from Saturday afternoon through late Saturday
night for Guadalupe Mountains.
&&
99/99/Hazardous weather outlook, Apr 28, 2:12 AM MST, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
412 AM CDT Fri Apr 28 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-290915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
412 AM CDT Fri Apr 28 2017 /312 AM MDT Fri Apr 28 2017/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...TODAY AND TONIGHT
Gusty southwest winds will likely rise to 35 to 45 mph, with gusts
near 60 mph, in the Guadalupe Mountains from late this morning until
this evening. A High Wind Warning is is effect.
Near critical fire weather conditions are expected along and west of
a Hobbs to Big Bend line this afternoon into early evening.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Strong winds could affect the Guadalupe Mountains Saturday. A High
Wind Watch has been issued for strong southwest winds from Saturday
morning until Saturday evening, and strong northeast winds behind a
cold front in Guadalupe Pass Saturday night.
A light freeze will be possible in northern Lea County, and the
Guadalupe Mountains, sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
High Wind, Guadalupe Mountains of Eddy County
- When
- April 28, 10:00 AM MST to 12:00 PM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Arkansas, April 28 to 30, 20175 deaths · $133,000 · EF1 · 28 events
- Flash Flooding and Flooding in Missouri, April 28 to 30, 20172 deaths · $116 million · 1.75 in hail · 117 events
- Tornadoes and Flash Flooding in Oklahoma, April 28 to 29, 20171 death · $955,000 · EF2 · 50 events
- Rip Current in Florida, April 28, 20171 death · 2 injured · 1 event
- Flash Flooding and Flooding in Indiana, April 28 to 30, 2017$4.0 million · 14 events
- Tornado and Flash Flooding in Kentucky, April 28 to 30, 2017$350,000 · EF1 · 35 events
- Flash Flooding and Flooding in Illinois, April 28 to 29, 2017$260,000 · 0.75 in hail · 10 events
- Hail and Damaging Winds in Illinois, April 28, 2017$190,000 · 70 kt wind · 3 events
- Flash Flooding and Flooding in Indiana, April 28 to 29, 2017$130,000 · 2 in hail · 7 events
- Hail and Damaging Winds in Indiana, April 28, 2017$63,000 · 1.75 in hail · 9 events
- Winter Storm in Colorado, April 28 to 30, 201719 events
- Hail and Damaging Winds in Kentucky, April 28 to 29, 2017$18,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684664.